News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Neurology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Neurology Answers List

Forum Name: Neurology Topics

Question: Mixing Two Types of Pain Pills With Alcohol


 ginsue1 - Mon Jan 19, 2009 10:04 am

Please help! My type 1 diabetic husband has had chronic pain for 4 months now. He has a degenerative C7 that is causing severe pain in his arms/hands. He's on 150 mg. of Tramadol per day and 60 mg. of Lortab per day. I notice that 3-4 days out of the week, he wants to have a couple of Margaritas--because it increases the affectiveness of his pain meds. I'm very concerned about how this is affecting his body! Please advise as to what the dangers are in doing this. I don't want to enable him. We have had an MRI recently--and they are looking into an epidural specialist to address this pain.

A very concerned wife
 John Kenyon, CNA - Thu Feb 05, 2009 10:35 pm

User avatar Hi there -

While some people do tolerate the milder opiods potentiated by alcohol, it is still definitely medically contraindicated and I certainly cannot advocate the practice because of the potential for dangerous interactions, such as respiratory arrest. While the Lortab is less of an immediate problem, even it poses some risk of liver injury when combined with alcohol, but tramadol and alcohol are a very real danger to some patients, mainly due to the possibility of depressing the respiratory center.
You're to be commended for asking about this and for your concern. Drinking with these drugs poses at least two potentially life-threatening risks that just aren't worth it (and yes, chronic pain is a terrible thing, no question, but it's not worth the risks being entertained by your husband).

Epidural steroid injections (ESI), usually in a series of three, often will greatly improve the situation. I hope this will be pursued with all deliberate speed. Meanwhile, please pass along to your husband your concerns as confirmed here, by medical personnel, regarding his mixing of alcohol with both the pain meds, but especially tramadol.

Best of luck to you both. Please follow up with us here as necessary and keep us updated as well.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here